New Mexico, 2023

Drought in New Mexico, November 1 to 30, 2023

November 1 to 30, 2023 · NWS EPZ · 18 events in 18 counties and zones

Below normal precipitation was once again noted across southern New Mexico which helped to expand Extreme(D3) to Exceptional(D4) drought to almost the entire area.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Below normal precipitation was once again noted across southern New Mexico which helped to expand Extreme(D3) to Exceptional(D4) drought to almost the entire area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 31, 10:03 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Oct 31, 10:03 PM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1103 PM MDT Tue Oct 31 2023

...New AVIATION...

.SYNOPSIS...
Issued at 108 PM MDT Tue Oct 31 2023

Through the rest of the week, temperatures will rebound to above
normal for early November with afternoon highs reaching into the
low 80s by early next week. Mostly clear skies and generally light
winds are expected with no threat of precipitation.

&&

.DISCUSSION...
Issued at 108 PM MDT Tue Oct 31 2023

It's a cool start to the forecast with tonight's lows nearly as
cold as last night while the 'arctic' air remains. For the trick-
or-treaters and those celebrating Halloween in other ways this
evening, make sure to put on an extra layer of clothing with your
costume to keep warm. Temperatures will drop through the 50s into
the 40s during the evening hours with east winds around 10 mph.

Our winds will continue to subside overnight and tomorrow as the
pressure gradient weakens and high pressure nudges to the east.
Lee troughing develops on Thursday to the northeast, allowing our
winds to shift westerly through the weekend. Upper ridging holds
steady to the west into Friday while a cut-off low forms off the
Baja coast. This low should be a non-factor for us as it skirts
by to the south according to both the GFS and Euro. This
disturbance looks to be starved of moisture anyway as quasi-zonal
flow sits overhead this weekend.

A nice warming trend is forecast through the weekend with highs
bumping up 5-10 degrees each day through Thursday and a more
modest bump for the weekend. Highs reach normal Thu/Fri and then
about 10 degrees above for Sun-Tues. Daily record highs may be
challenged early next week if ridging builds in from the south.
Dry westerly flow will keep us mainly clear of clouds or precip
through the period. Next Monday/Tuesday, the GFS is hinting at a
backdoor cold front approaching our area but keeps it just to the
east. The Euro keeps the front way further east and weaker than
the GFS. It's not looking likely that this front, if it exists,
will impact us next week. If it somehow makes it here, the cold
air is not expected to be as much of a shock as what we just saw.

&&

.AVIATION...
(06Z TAFS)
Issued at 1101 PM MDT Tue Oct 31 2023

We will have VFR conditions for the next 24 hours. Our ceilings
will be unlimited tonight and through the day on Wednesday. We
will have light winds tonight and our winds will be light from the
east for much of the day on Wednesday. All and all not a bad start
to the month of November.

&&

.FIRE WEATHER...
Issued at 108 PM MDT Tue Oct 31 2023

Fire weather concerns are not expected through the weekend. Dry
conditions continue with no chance of precipitation and lowering
humidities into the weekend. Temperatures will rebound to near
average Thursday or Friday and above normal by the weekend. Winds
will be light to modestly breezy from the east through Wednesday,
shifting westerly on Thursday. ERC values and fuels become drier
through the weekend as westerly flow takes over.

Min RHs will range from 20-30% on Wednesday, falling to 12-20%
for Friday. Vent rates will be mostly poor through Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  36  65  41  72 /   0   0   0   0
Sierra Blanca            28  59  35  66 /   0   0   0   0
Las Cruces               30  61  35  69 /   0   0   0   0
Alamogordo               28  60  33  68 /   0   0   0   0
Cloudcroft               19  45  24  51 /   0   0   0   0
Truth or Consequences    31  61  35  68 /   0   0   0   0
Silver City              31  58  35  68 /   0   0   0   0
Deming                   31  62  33  71 /   0   0   0   0
Lordsburg                35  63  33  71 /   0   0   0   0
West El Paso Metro       37  64  42  70 /   0   0   0   0
Dell City                25  62  31  70 /   0   0   0   0
Fort Hancock             31  66  37  72 /   0   0   0   0
Loma Linda               30  58  38  63 /   0   0   0   0
Fabens                   32  66  38  71 /   0   0   0   0
Santa Teresa             31  61  36  68 /   0   0   0   0
White Sands HQ           34  62  41  71 /   0   0   0   0
Jornada Range            28  61  33  69 /   0   0   0   0
Hatch                    28  64  31  72 /   0   0   0   0
Columbus                 34  61  36  69 /   0   0   0   0
Orogrande                29  59  34  67 /   0   0   0   0
Mayhill                  22  59  30  66 /   0   0   0   0
Mescalero                21  54  26  62 /   0   0   0   0
Timberon                 20  52  26  59 /   0   0   0   0
Winston                  21  58  27  67 /   0   0   0   0
Hillsboro                27  61  33  70 /   0   0   0   0
Spaceport                28  60  33  68 /   0   0   0   0
Lake Roberts             23  62  28  69 /   0   0   0   0
Hurley                   29  61  33  70 /   0   0   0   0
Cliff                    28  67  32  74 /   0   0   0   0
Mule Creek               29  64  34  69 /   0   0   0   0
Faywood                  31  59  35  69 /   0   0   0   0
Animas                   31  64  32  71 /   0   0   0   0
Hachita                  31  61  33  70 /   0   0   0   0
Antelope Wells           31  63  36  72 /   0   0   0   0
Cloverdale               34  61  38  69 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...15-Brice
Hazardous weather outlook, Oct 31, 5:46 AM MST, 18 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
646 AM MDT Tue Oct 31 2023

NMZ401-403>411-414>417-425>429-TXZ418>424-011300-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Central Grant County/Silver City Area-
Southern Gila Region Highlands/Black Range-
West Central Tularosa Basin/White Sands-
East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
646 AM MDT Tue Oct 31 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time, cold morning low
temperatures to start.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone remained in Extreme(D3) drought through November. The Cliff Cooperative Observer recorded 0.32 inches of precipitation which was 0.52 inches below normal.

Drought, Southern Gila Foothills/Mimbres Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The western half of the zone remained in Exceptional(D4) drought with the east in Extreme(D3) drought.

Drought, Southwest Desert/Lower Gila River Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The western half of the zone remained in Extreme(D3) drought while the east remained in Exceptional(D4) drought. The Cooperative Observer at Redrock recorded just 0.07 inches of precipitation which was 0.61 inches below normal.

Drought, Lowlands of the Bootheel

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The northeast portion of the zone remained in Exceptional(D4) drought through November with Extreme(D3) drought elsewhere. The Cooperative Observer at Antelope Wells recorded 0.02 inches of precipitation which was 0.79 inches below normal.

Drought, Uplands of the Bootheel

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Uplands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

Extreme(D3) drought continued across the zone in November.

Drought, Southwest Desert/Mimbres Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

Exceptional(D4) drought continued in November for the central portion of the zone with Extreme(D3) drought elsewhere. The Deming Airport recorded 0.35 inches of precipitation which was 0.15 inches below normal.

Drought, Eastern Black Range Foothills

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

Severe(D2) drought remained in place for the zone through the month of November. The Hillsboro Cooperative Observer reported 0.41 inches of precipitation which was 0.33 inches below normal.

Drought, Sierra County Lakes

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The zone started out with Severe(D2) drought across the entire zone, by the end of November, the west remained in Severe drought while the east move into Extreme(D3) drought. The Truth or Consequences Airport recorded 0.29 inches of precipitation which was 0.22 inches below normal.

Drought, Northern Dona Ana County

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Northern Dona Ana County forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The entire zone started the month in Severe(D2) drought and transitioned to Extreme(D3) drought by the end of the month.

Drought, Southern Dona Ana County/Mesilla Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The zone remained in Extreme(D3) drought through the entire month. The Cooperative Observer at New Mexico State University reported 0.37 inches of precipitation which was 0.05 inches below normal.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone remained in Extreme(D3) drought through the month of November. The Mountain Park Cooperative Observer reported 0.48 inches of precipitation which was 0.46 inches below normal.

Drought, Sacramento Mountains Above 7500 Feet

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Extreme(D3) drought continued across the entire zone for the month of November. The Cloudcroft Cooperative Observer reported 0.89 inches of precipitation which was 0.49 inches below normal.

Drought, East Slopes Sacramento Mountains Below 7500 Feet

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone remained in Extreme(D3) drought through the month. The Elk Cooperative Observer reported 0.45 inches of precipitation which was 0.06 inches below normal.

Drought, Central Grant County/Silver City Area

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Central Grant County/Silver City Area forecast zone
Reported by
Drought Monitor
Coordinates
32.739, -108.382 (the zone’s center; the record gives no point)

The entire zone remained in Extreme(D3) drought through the month. The White Signal Cooperative Observer reported 0.31 inches of precipitation which was 0.69 inches below normal.

Drought, Southern Gila Region Highlands/Black Range

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southern Gila Region Highlands/Black Range forecast zone
Reported by
Drought Monitor
Coordinates
32.935, -107.787 (the zone’s center; the record gives no point)

The entire zone remained in Extreme(D3) drought through the month of November.

Drought, West Central Tularosa Basin/White Sands

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
West Central Tularosa Basin/White Sands forecast zone
Reported by
Drought Monitor
Coordinates
32.699, -106.589 (the zone’s center; the record gives no point)

The zone started out in Severe(D2) drought and by the end of the month was in Extreme(D3) drought. The Cooperative Observer at White Sands National Park reported 0.33 inches of precipitation which was 0.12 inches below normal.

Drought, East Central Tularosa Basin/Alamogordo

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
East Central Tularosa Basin/Alamogordo forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone transitioned from Severe(D2) drought to Extreme(D3) drought by the end of the month.

Drought, Southeast Tularosa Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southeast Tularosa Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone transitioned from Severe(D2) drought to Extreme(D3) drought by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146921, 1146922, 1146923, 1146924, 1146925, 1146926, 1146927, 1146928, 1146930, 1146931, 1146932, 1146933, 1146934, 1146935, 1146936, 1146937, 1146938, 1146939.